|CD4 count and AIDS
Nov 5, 1996
Recently a friends CD4 count dropped to 130 and his viral load rose to 41000. He had been on AZT for a number of years and maintained a CD4 count of around 300. When his count dropped to 130, his doctor switched him to a combination therapy. His count rose to 290 and the viral load has dropped to an undetectable level. Is he still categorized has progressing to AIDS? What is his prognosis with the combination therapy? It seems most things I've read address people with counts higher than 300 when starting the combination therapy. He has not been diagnosed with any other opportunistic diseases, but lately he has been forgetful.
| Response from Dr. Cohen
If you've ever had a CD4 count of less than 200, then you have AIDS according to the 1993 CDC definition of AIDS. That's really more of a bureaucratic definition than a medical one, though. Obviously, if your friend's CD4 count went from 130 to 290 with antiretroviral therapy, then he's much better off now than he was before. He should also be less likely to develop complications at this point than he was before.
I can't tell you what his prognosis is other than to say that it improved when his viral load dropped and his CD4 count rose. Now it is partly dependent on how long he can maintain this response.
You're right that many studies have looked at the effect of antiretroviral therapy on people with higher CD4 counts, but there have also been studies showing a benefit to protease inhibitors and combination therapy in people with low counts. Ritonavir, for example, was shown to delay progression and prolong survival in people with CD4 counts less than 100.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After French Kissing Worried I Have HIV
- Sore On Penis After Getting Head Worried I Have HIV
- Stinging Pain After Licking Genital Worried I Have HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
- White Spots After Eating Sperm Worried I Have HIV
- Can Hepatitis B Test Return A False Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.